Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 68, NWS Mobile, AL

April 22, 2006Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 2006, 12:19 AM CDT for Covington County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2006, 12:19 AM CDT (05:19 UTC)
Expired
Apr 22, 2006, 1:00 AM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 8:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 220520
SVRMOB
ALC039-220600-
/O.NEW.KMOB.SV.W.0068.060422T0519Z-060422T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1219 AM CDT SAT APR 22 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 100 AM CDT

* AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LOCKHART...OR
  ABOUT 19 MILES NORTHEAST OF CRESTVIEW...AND MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOCKHART BY 1225 AM CDT
  FLORALA BY 1230 AM CDT
  STEDMAN BY 1235 AM CDT
  HOWELLS BY 1245 AM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3105 8655 3099 8651 3099 8639 3103 8604
      3123 8615

$$
1 follow-up statement
000 
WWUS54 KMOB 220600
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
100 AM CDT SAT APR 22 2006

ALC039-220610-
/O.EXP.KMOB.SV.W.0068.000000T0000Z-060422T0600Z/
COVINGTON AL-
100 AM CDT SAT APR 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COVINGTON COUNTY
EXPIRED AT 100 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING
FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3105 8655 3099 8651 3099 8639 3103 8604
      3123 8615

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:05 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 21, 10:05 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1005 PM CDT FRI APR 21 2006

.UPDATE...LATEST RADAR LOOPS CONTINUE TO SHOW MORE SHOWERS AND
THUNDERSTORMS MOVING IN FROM THE WEST. THIS CONVECTION WILL BE
MOVING ACROSS NORTHERN SECTIONS OF THE CWFA MOSTLY AFTER MIDNIGHT
TONIGHT...WHILE FURTHER TO THE SOUTH OVER SOUTHERN SECTIONS OF
MS...COASTAL AREAS OF AL AND MUCH OF NWFL...SHOWERS AND
THUNDERSTORMS WILL BECOME BETTER DEVELOPED AND MORE WIDESPREAD FOR
THE REST OF THIS EVENING AND AFTER MIDNIGHT TONIGHT. THIS INCREASE
IN ACTIVITY IS ALL ASSOCIATED WITH THE MAIN TROF AXIS APPROACHING
FROM THE WEST...GIVING WAY TO BETTER LIFT AND STEEPER LAPSE RATES
ALOFT ALONG WITH BETTER MOISTURE CONVERGENCE NEAR AN EXITING
BOUNDARY ACROSS COASTAL SECTIONS OF BALDWIN COUNTY AL STRETCHING
EAST INTO NWFL. WITH THIS HAD TO ISSUE ANOTHER UPDATE WITH CURRENT
ZONE PACKAGE INCREASING POPS MOSTLY FOR AFTER MIDNIGHT TONIGHT. AT
THIS TIME NO WIDESPREAD SEVERE WX IS EXPECTED TROUGH ISOLATED CASES
OF MEDIUM TO LARGE HAIL AND WEAK TORNADOES CANTT BE RULED OUT. STAY
TUNED FOR FURTHER UPDATES THROUGHOUT THE NIGHT. /32

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 21, 6:00 AM CDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI APR 21 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT FRI APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY THROUGH TONIGHT.

AS AN UPPER DISTURBANCE MOVES ACROSS THE AREA LATER TODAY THROUGH
TONIGHT...THUNDERSTORMS WILL BECOME LIKELY. WINDS IN THE LOWER
LEVELS WILL CREATE A LINE OF THUNDERSTORMS MOVING ACROSS THE
AREA...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS...MAINLY ACROSS THE AREAS ALONG AND NORTH OF A STONE
COUNTY...MISSISSIPPI TO CRENSHAW COUNTY...ALABAMA LINE.

THE INCREASING SOUTH WINDS TODAY WILL INCREASE THE CHANCE
FOR RIP CURRENTS TO MODERATE. THE CHANCE WILL DECREASE SATURDAY AS
HIGH PRESSURE AGAIN DOMINATES THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE UPPER SYSTEM WHICH WILL SPAWN THIS AFTERNOON AND TONIGHTS
WEATHER ACROSS THE AREA MOVES EAST...SEASONABLY WARM TEMPS AND DRY
CONDITIONS WILL MOVE IN FOR SEVERAL DAYS...WITH THE NEXT CHANCE FOR
RAIN BEING A CHANCE ON WEDNESDAY INTO THURSDAY AS A WEAK FRONT MOVES
OVER THE AREA.

THE DRY CONDITIONS WILL AGAIN ALLOW FOR AN INCREASED RISK OF WILDFIRES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED AT TIMES LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Apr 21, 8:43 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
843 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     GREENVILLE              31.83N 86.62W
04/21/2006  U0 MPH           BUTLER             AL   EMERGENCY MNGR

            POWER LINES DOWN

&&

JP
Local storm report, Apr 21, 10:38 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1038 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TORNADO          1 N PACE                30.61N 87.16W
04/21/2006                   SANTA ROSA         FL   EMERGENCY MNGR

            SMALL TORNADO...ONE TREE DOWN

1005 PM     TORNADO          MUNSON                  30.86N 86.87W
04/21/2006                   SANTA ROSA         FL   EMERGENCY MNGR

            SMALL TORNADO...STRUCTURE DAMAGE - WALLS DOWN

&&

JP

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:46 PM CDTSevere Thunderstorm WarningMOBButler29 min
Apr 21, 10:55 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile65 min
Apr 22, 12:01 AM CDTSevere Thunderstorm WarningMOBBaldwin44 min
Apr 22, 12:01 AM CDTSevere Thunderstorm WarningMOBBaldwin44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.